Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 1997, 7:24 PM CDT for Ector County, Midland County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1997, 7:24 PM CDT (00:24 UTC)
- Expired
- May 18, 1997, 8:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Ector County, TX, Midland County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3200 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 190024 RRA SVRMAF TXC135-329-190110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 724 PM CDT SUN MAY 18 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN TEXAS ...EASTERN ECTOR COUNTY ...WESTERN MIDLAND COUNTY AT 721 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTH AT 15 MPH. THIS STORM IS EXPECTED TO PASS BETWEEN ODESSA AND MIDLAND. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BF/TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:23 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 18, 3:23 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 320 PM CDT SAT MAY 17 1997 SFC TROF EXTENDS FROM W P28-S DHT-LVS WITH SLY/SWLY FLOW ACR FA. KMAF WSR-88D INDICATING TSTMS NEAR DAVIS MTNS VCNTY MRF AND FT. DAVIS AND NEAR SACRAMENTO NM MTNS. ACTIVITY SHOULD MOV EWD INTO UNSTBL AMS WHERE LI/S MINUS 4-6 LI/S EXIST AND DIFFLUENT FLOW ABV H5. BELIEVE ACTVTY WILL BE CONFINED NXT FEW HRS W OF PECOS RIVER. MICROBURSTS WILL BE POSSIBLE GIVEN RAIN WILL BE FALLING INTO VERY DRY LYR JUST ABV SFC. MODELS IN GOOD AGREEMENT WITH EXCEPTION OF INITIALIZATION PROBLEM WITH LOW LAT SYS VCNTY BAJA. LTL UPWARD FORCING INDICATED THIS EVE/TNGT THUS BELIEVE CNVTN WILL DECREASE AFT SUNSET. NEXT CONCERN TNGT WILL BE POSSIBILITY OF LOW CLDS ERN CWA. MODEL SOUNDINGS HINT AT LOW CLDS AT MAF TOWARD SUNRISE AS NGM BNDRY LYR PROG KEEPS BETTER MSTR E OF AREA. WITH SLY/SELY FLOW ACR ERN AREAS...MAY BE SOME LOW CLDS TWD MRNG PARTICULARLY TERRELL CO. ANY LOW CLDS THAT DVLP WILL QUICKLY BE SHUNTED EWD AS SFC TROF MOVS THRU DURG MRNG. MORE IMPORTANT FCST CONCERN IS REGARDING CDFNT XPCD TO PUSH INTO NRN SECTIONS LATE MRNG...MAF MID AFTN...AND TO SRN/WRN SECTIONS MON NGT. SHWRS/TSTMS SHOULD DVLP ALONG FNTL BNDRY AS MODELS INDICATE DECENT UVV/S AND CONVERGENCE. LI/S OF MINUS 4-6 PROGGED WITH CAPES APCHG 1500 J/KG. STRATIFORM-TYPE PCPN EVENT DVLPG LATE MON NGT-TUE AS FNTL BNDRY REMAINS ACR SWRN SECTIONS (I.E. MTNS) AND BAJA SYS APCHS AREA. WETTER/UNSETBTLED PERIOD AHEAD. BF MAF 61/81 13 CNM 60/84 22 MRF 53/81 22 P07 65/92 13
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
| May 19, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.